Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Greenville-Spartanburg, SC

February 17, 1998Stephens County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Feb 17, 1998, 9:28 AM EST for Stephens County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 1998, 9:28 AM EST (14:28 UTC)
Expired
Feb 17, 1998, 10:00 AM EST
In force
32 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Stephens County, GA

What was reported inside it

TimeReportWhereRemark
Feb 17, 9:35 AM ESTHail 0.75Toccoa, GA
Feb 17, 9:40 AM ESTThunderstorm Wind 50Toccoa, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 6:15 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 626 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
626 m²/s²
0-3 km storm-relative helicity
581 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS1 KGSP 171429 RRA
SVRGSP
GAC257-171500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
928 AM EST TUE FEB 17 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST GEORGIA
 
   ...STEPHENS COUNTY
 
A SEVERE THUNDERSTORM WAS SHOWN BY RADAR APPROACHING TOCCOA FROM THE
SOUTH. SMALL HAIL HAS ALREADY BEEN REPORTED BY AMATEUR RADIO OPERATORS
THERE...BUT LARGER HAIL WILL BE LIKELY AS MORE OF THE STORM MOVES ACROSS
THE COUNTY. DIME SIZE HAIL WAS REPORTED FROM THIS STORM EARLIER IN BANKS
COUNTY.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 1:54 AM EST, 7 hours 34 minutes earlier.

Area forecast discussion, Feb 17, 1:54 AM EST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
154 AM EST TUE FEB 17 1998

CAE: CONT FFA TIL EXPIRATION...EXPECT CATEGORICAL PCPN CVRG
      ONLY TIL ABT DAWN...LIKELY POPS REST OF DAY.  TONIGHT/
      WEDNESDAY TRENDS STILL GOOD...COULD ADD BZY FOR WED.
RAH: DONT NEED ANY EXPANSION OF FFA...ONCE CURRENT BATCH OF
      PCPN ENDS THIS AM WE CAN THEN TRIM BACK EXTENT OF FFA.
      ADD CHC THUNDER ALL AREAS TDY.  KEEP POPS IN MTNS THRU
      DAY ON WED.
FFC: CONT FFA TIL ABOUT 12Z.  LIKELY POPS REST OF DAY.
      DECREASING CLDS LATE TONIGHT...WED TRENDS GOOD.

KGSP VWP SHOWS SOME BACKING OF THE WINDS THROUGHOUT THE WEDGE LAYER
...BUT STILL DEEP ENOUGH TO SUPPRESS STRONGEST CONVECTION TO THE
EAST OF FA EARLY THIS AM AS PER IR SATELLITE TRENDS.  STG WAA ABOVE
WEDGE...STG UPPER JET STRUCTURE & DIFFLUENCE WILL KEEP OUR ELEVATED
THUNDER CHCS GOING THROUGH EARLY AM UNTIL DRY SLOT WORKS IN.
SINCE CONVECTIVE RAIN POTENTIAL STILL PRESENT...RECOMMEND KEEPING
FFA AS IS.

DURING LATE AM/EARLY AFTERNOON TIMEFRAME...COLD POOL ALOFT ROTATES
OVER AREA STEEPENING LAPSE RATES.  PROGGED TTS IN LWR 50S SUPPORT
CONVECTION FIRING IN DRY SLOT WITH LINGERING LLVL RH PRESENT...
ALTHOUGH BEST CVRG WILL BE NEAR STRONGEST HEIGHT FALLS NORTH OF
THE FA.

IMPULSES WILL CONT ROTATING AROUND UPPER LOW THROUGH TONIGHT
& UNTIL COLD CORE MOVES NE OF FA WED AM WILL NEED TO KEEP ONGOING
POP TRENDS.  WITH DEEPER RH CONTINUING TO LIFT NWD ON WEDNESDAY
ALONG WITH SOME WEAK NVA DEVELOPING NOT TO MENTION A LITTLE BETTER
DOWNSLOPE COMPONENT...DRY AND MILD CONDS EXPECTED EAST OF THE MTNS
BUT PRIMARILY ACRS SC/GA.

AVL  47/40/51  753
CLT  54/46/58  943
GSP  53/43/62  741

CSH

In the hours before

Special weather statement, Feb 17, 6:06 AM EST, 3 hours 22 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-161900-

SPECIAL WEATHER STATEMEMT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
606 AM EST MON FEB 16 1998

...HAIL PRODUCING THUNDERSTORMS POSSIBLE TODAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WITH COLD AIR ALOFT WILL MOVE
ACROSS THE REGION LATER THIS MORNING AND THIS AFTERNOON.  A
STRONG JET STREAM IN PLACE OVER THE SOUTHEAST U.S. IN CONJUCTION
WITH THIS SYSTEM WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS THE AREA.

LOWERING FREEZING LEVELS WILL RESULT IN A FAVORABLE VERTICAL
PROFILE FOR HAIL PRODUCING THUNDERSTORMS AND STRONG WINDS IN
PLACE THROUGHOUT THE ATMOSPHERE MAY WORK DOWN TO THE SURFACE T4O
RESULT IN GUSTY WINDS AS WELL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR THE LATEST UPDATES.

HORNE
Local storm report, Feb 17, 8:57 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
857 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

840 AM     WARWOMAN                  GA   WIND DAMAGE
02/17/98   RABUN                          911 REPORTS TREES DOWN -
                                          ALSO PEA HAIL COVERED
                                          GROUND OTHER SIDE OF
                                          COUNTY
JONES

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.